New Jersey, 2003

Winter Storm and Winter Weather in New Jersey, March 6, 2003

March 6, 2003 · NWS PHI · 12 events in 12 counties and zones

A low pressure system that formed on a slow moving cold front brought heavy snow to Sussex County and a wintry transition from rain to sleet, freezing rain and then snow across most of the rest of northern and southwestern New Jersey. Accumulations averaged around 6 inches in Sussex County, 2 to 4 inches across the rest of northwestern New Jersey and around an inch or less across central and…

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A low pressure system that formed on a slow moving cold front brought heavy snow to Sussex County and a wintry transition from rain to sleet, freezing rain and then snow across most of the rest of northern and southwestern New Jersey. Accumulations averaged around 6 inches in Sussex County, 2 to 4 inches across the rest of northwestern New Jersey and around an inch or less across central and southwest New Jersey. Precipitation started as snow across northern Sussex County during the morning commute. Across southern Sussex County precipitation started as a mixture of sleet and freezing rain between 5 a.m. and 6 a.m. EST and then changed to snow during the morning commute. The snow fell at its heaviest from mid-morning into early afternoon. The snow ended during the evening. Across the rest of northwest New Jersey, precipitation started as rain between 4 a.m. and 6 a.m. EST and then transitioned from rain to sleet to freezing rain and then snow during the morning commute from north to south. Snow continued through the afternoon and ended during the early evening. Across central New Jersey precipitation started as rain between 3 a.m. and 5 a.m. EST. and then transitioned into the same wintry mix during the morning commute and then to snow toward the end of the morning. Snow ended during the early evening. In southwestern New Jersey, precipitation started as rain between 2 a.m. and 4 a.m. EST. Sleet started to mix with the rain during the second half of the morning. Precipitation then changed to just sleet around Noon EST and then a mixture of light freezing rain, sleet and snow for the rest of the afternoon before it ended around 6 p.m. EST. Even though temperatures were below freezing, the indirect insolation from the sun kept most roadways near Philadelphia wet when the freezing rain fell. Ice accretions on exposed surfaces, mainly those with northern exposures, neared one-quarter of an inch.The worst reported road conditions were in the northern half of the state. Interstate 80 was described as treacherous through Warren County. In Hunterdon County, numerous accidents were reported on U.S. Route 22 and Interstate 78. In Morris County, a jackknifed tractor-trailer on Eastbound Interstate 80 slowed the roadway for hours. Numerous minor accidents were reported on back roads throughout northwest New Jersey. Evening public meetings were canceled. Schools never opened in Sussex County. Specific snow and sleet accumulations included 8.5 inches in High Point (Sussex County), 7.5 inches in Wantage (Sussex County), 7.0 inches in Hamburg (Sussex County), 6.0 inches in Vernon (Sussex County), 5.0 inches in Sussex (Sussex County), 4.5 inches in Butler and Milton (Morris County, 4.0 inches in Phillipsburg (Warren County), 3.2 inches in Morristown (Morris County), 3.0 inches in Chatham (Morris County), Hackettstown and Hope (Warren County), 2.3 inches in Lebanon Township (Hunterdon County), 1.8 inches in Somerville (Somerset County), 1.5 inches in Asbury Park (Monmouth County) and Flemington (Hunterdon County), 1.0 inch in East Brunswick (Middlesex County), 0.8 inches in Princeton and Washington's Crossing (Mercer County), 0.4 inches in New Brunswick (Middlesex County) and Mount Holly (Burlington County). A cold front moved slowly through New Jersey during the night of the 5th before stalling in the Delmarva Peninsula during the morning of the 6th. A weak low pressure system developed along the frontal boundary and was in West Virginia during the morning of the 6th. As the low pressure system moved southeast of the region during the afternoon and evening of the 6th, it pulled the cold front farther south and ended the precipitation. The other player was a high pressure system which built east from the upper Mississippi Valley the morning of the 5th into Ontario Province the morning of the 6th. This high pressure system supplied fresh cold air and helped change precipitation from liquid to frozen across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Mar 6, 3:10 AM EST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 6, 3:10 AM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
310 AM EST THU MAR 6 2003

THE WINTER WX ADVY CONTS WHERE IT WAS ALREADY IN PLACE.

THE MODELS ARE IN MUCH CLOSER AGREEMENT THAN THE WED 12Z RUN...
EXCEPT THE GFS REMAINS A BIT COLDER IN THE LOWER LAYERS. HOWEVER THE
QPF AMTS HAVE BCM MORE SIMILAR ALTHO THE ETA STILL SEEMS OVERDONE
SPCLY N...AS THE BEST CONVTN SEEMS TO BE HEADING TWD THE CNTRL MID
ATLC CST.

FOR THE NRN ZONES MIXED PCPN SHUD GO OVER THIS MRNG TO S/IP...AND
HPC/S THEME OF 3 TO 5 INCHES SOUNDS GOOD...WL JUST EXTEND THAT
RANGE A BIT TO 3 TO 6 ON THE OFF CHANCE THE ETA IS MORE CORRECT...AS
WELL ASDUE TO TERRAIN EFFECTS.

FURTHER S...N AND W OF PHL TO S AND E...WL HAVE TO WAIT FOR COLDER
AIR TO MOVE S AT LATE MRNG AND ERY AFTN...RAIN TIL THEN SHUD MIX
THEN CHG TO SLEET/SOME SNOW BFR ENDING BY MID AFTN. WL CONT WITH A
1-2 INCH THEME SPCLY N AND W OF PHL...BUT PBLY LESS THAN THAT WL
OCCUR.
WL ALSO MENTION SOME ZR IN VIEW OF HPC/S THINKING BUT THIS IS A
STRETCH AS GROUND IS RELATIVELY WARM AND TEMPS WL LIKELY NOT MAKE IT
TO FRZG...BUT CUD BE CLOSE SPCLY N AND W OF PHL.

RAIN FOR THE SRN THIRD OF THE CWA SHUD BE HVY AT TIMES...TOYED
WITH THE IDEA OF SOME KIND OF URBAN/SMALL STREAM FLD ADVY BUT IT MAY
BE BETTER TO JUST HANDLE ANY UPPITY STREAMS LIKE COOCHES WITH LOCAL
STATEMENTS.

ON THE EXTDD THE PCPN SAT WAS MOVD BACK TO SAT NITE AS A FNT APCHS
THE AREA...CUD BE SOME SPITS SAT BUT THOUGHT THE MORE SUBSTANTIAL
PCPN WUD BE SAT NITE AND PSBLY EVEN INTO SUN...LEFT IT SAT NITE FOR
NOW WITH A 50 POP.

THE SMALL CRAFT ADVISORY WILL CONTINUE ON THE OCEAN AND LOWER BAY.

MPO   26   9  33  22 / 100  10  10  10
ABE   33  15  37  28 / 100   0  10  10
RDG   34  17  38  29 / 100   0  10  10
PHL   36  22  40  32 / 100   0  10  10
12N   28  13  36  26 / 100  10  10  10
SMQ   34  17  38  29 / 100   0  10  10
TTN   35  19  39  30 / 100   0  10  10
MIV   35  18  39  29 / 100   0  10  10
ACY   36  23  39  32 / 100   0  10  10
ILG   35  21  39  31 / 100   0  10  10
DOV   39  20  40  32 / 100   0  10  10
GED   43  21  42  31 / 100   0  10  10
ESN   42  22  41  32 / 100   0  10  10

.PHI...WINTER WEATHER ADVISORY TODAY FOR PAZ054-055-060>062-067>071-
       NJZ001-007>010-012>020-026-027-DEZ001-MDZ008.
       SCA SANDY HOOK NJ TO FENWICK ISLAND DE AND LWR DE BAY...
       ANZ450>455-431.
Hazardous weather outlook, Mar 6, 4:45 AM EST, 2 hours 15 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
445 AM EST THU MAR 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

A WINTER WEATHER ADVISORY IS IN EFFECT FOR TODAY FOR NORTHERN AND
CENTRAL SECTIONS OF THE AREA FOR MIXED PRECIPITATION CHANGING TO
SLEET AND SNOW...ACCUMULATING 3 TO 6 INCHES NORTH AND UP TO 2
INCHES CENTRAL...AND ENDING BY MID AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Hunterdon

When
March 6, 7:00 AM EST to 6:30 PM EST
Where
Hunterdon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
March 6, 7:00 AM EST to 6:30 PM EST
Where
Mercer forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
March 6, 7:00 AM EST to 7:00 PM EST
Where
Morris forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
March 6, 7:00 AM EST to 7:00 PM EST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Storm, Sussex

When
March 6, 7:00 AM EST to 9:00 PM EST
Where
Sussex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
March 6, 9:00 AM EST to 7:00 PM EST
Where
Middlesex forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Northwestern Burlington

When
March 6, 9:00 AM EST to 6:00 PM EST
Where
Northwestern Burlington forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
March 6, 9:00 AM EST to 6:30 PM EST
Where
Somerset forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Camden

When
March 6, 9:40 AM EST to 6:00 PM EST
Where
Camden forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
March 6, 10:00 AM EST to 7:00 PM EST
Where
Western Monmouth forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
March 6, 10:20 AM EST to 6:00 PM EST
Where
Gloucester forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Weather, Salem

When
March 6, 11:00 AM EST to 6:00 PM EST
Where
Salem forecast zone
Reported by
TRAINED SPOTTER
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352402, 5352403, 5352405, 5352409, 5353822, 5352404, 5352406, 5352408, 5353823, 5352410, 5353824, 5352407.